Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 204, NWS Louisville, KY

June 11, 2003Allen County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Jun 11, 2003, 3:48 PM CDT for Allen County, Kentucky. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2003, 3:48 PM CDT (20:48 UTC)
Expired
Jun 11, 2003, 4:30 PM CDT
In force
42 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

County Allen County, KY

The radar

The Nashville radar (KOHX), 42 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 11, 3:30 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.8 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1603 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 216 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1603 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
757 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
216 m²/s²
0-3 km storm-relative helicity
244 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLMK 112048
SVRLMK
KYC003-112130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
348 PM CDT WED JUN 11 2003

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ALLEN COUNTY IN SOUTH CENTRAL KENTUCKY

* UNTIL 430 PM CDT

* AT 343 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 18 MILES SOUTHWEST OF FOREST SPRINGS...OR ABOUT
  31 MILES SOUTH OF BOWLING GREEN...MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FOREST SPRINGS AROUND 415 PM CDT
  SCOTTSVILLE...HOLLAND AROUND 425 PM CDT

LARGE HAIL...DAMAGING WINDS...HEAVY RAIN...AND DANGEROUS LIGHTNING
ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING UNTIL
THIS STORM HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED POWER
LINES.

LAT...LON 3653 8659 3640 8643 3668 8602 3685 8624

$$
JSD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 1:30 PM CDT, 2 hours 18 minutes earlier.

Area forecast discussion, Jun 11, 1:30 PM CDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
230 PM EDT WED JUN 11 2003

SHORT TERM:

LATEST MODEL INCLUDING LATEST RUC...STILL INDICATE THAT SHORTWAVE
OVER NERN AR...SERN MO TO CONT MVG TO THE NE JUST TO THE N AND W OF
FA TONIGHT. WITH DEEP RH IS IN PLACE ACROSS THE REGION AS EVIDENCED
BY THE HI PWS AND SFC DEWPOINTS IN THE UPPER 60S TO LOWER 70S...WE
EXPECT HI POPS OF SHOWERS AND THUNDERSTORMS TONIGHT. WILL MTN LOCALLY
HEAVY RAINS POSSIBLE TONIGHT T00.

THEN ON THURSDAY...FRIDAY AND SATURDAY...WITH A VERY SLOW MOVING TO
STATIONARY FRONT IN THE AREA...AND WITH MOIST AND UNSTABLE AIR IN
PLACE...WE WILL MTN DAILY CHCS OF SHOWERS AND THUNDERSTORMS.

AS FOR MAX AND MIN TEMPS...CURRENT FCST TRENDS AGREE WITH NEW MAVS.
SO NOT MUCH CHANGES NEEDED WITH TEMPS. AFTER TONIGHT...WILL BACK OFF
TO CHC CAT FOR PCPN REMAINDER OF SHORT TERM.

LONG TERM:

ACTIVE SUMMERTIME WEATHER PATTERN EXPECTED TO CONTINUE INTO THE
EARLY PART OF THE EXTENDED PERIOD.  UPPER LEVEL FLOW TO REMAIN
RATHER AMPLIFIED WITH A RIDGE WEST/TROF EAST PATTERN.  MOST OF THE
MODELS ARE ADVERTISING THE DEVELOPMENT OF A LARGE CUT OFF LOW OVER
THE SOUTH CENTRAL PART OF THE U.S. BY DAY 6 AND 7.  THIS SHOULD HELP
DRIVE MAINLY DIURNAL CONVECTIVE ACTIVITY ACROSS MUCH OF THE
SOUTHEAST DURING THE PERIOD.  AS FOR THE DETAILS OF THE EXTENDED
FORECAST...BASICALLY KEPT PREVIOUS FORECAST GOING WITH A DAILY
CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH WEDNESDAY.  AS FOR
TEMPS...LITTLE CHANGE FROM PREVIOUS FORECAST...EXPECT TEMPS NEAR
NORMAL WITH LOWS IN THE MID TO UPPER 60S AND AFTERNOON HIGHS IN THE
LOWER TO MID 80S. -MJ

.LMK...NONE.
Hazardous weather outlook, Jun 11, 3:45 AM CDT, 12 hours 3 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-121000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
445 AM EDT WED JUN 11 2003

...HEAVY RAINFALL POTENTIAL CONTINUES...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

AS A STRONG UPPER LEVEL DISTURBANCE APPROACHES THE OUTLOOK AREA
TODAY AND TONIGHT, WAVES OF SHOWERS AND THUNDERSTORMS ARE EXPECTED
TO FROM ALONG A NEARLY STALLED FRONTAL BOUNDARY. THESE STORMS MAY
ORGANIZE INTO ONE OR TWO TRAINING CONVECTIVE COMPLEXES. DUE TO THE
WELL ABOVE NORMAL ATMOSPHERIC MOISTURE CONTENT AND A MOIST
SOUTHWESTERLY LOW LEVEL WIND FLOW, THERE IS A GOOD POTENTIAL FOR
HEAVY RAINFALL, PARTICULARLY TONIGHT. BY SUNRISE THURSDAY, SOME
LOCATIONS MAY SEE AN ADDITIONAL 2 OR EVEN 3 INCHES OF PRECIPITATION,
WHICH COULD CAUSE SOME FLOODING PROBLEMS. INDICATIONS ARE THAT
LOCATIONS GENERALLY ALONG AND NORTH OF I-64 HAVE THE BEST CHANCES
FOR SIGNIFICANT RAINFALL THROUGH TONIGHT.

IN ADDITION SHOULD ENOUGH INSTABILITY MATERIALIZE TODAY, HIGH WINDS
AND HAIL ASSOCIATED WITH WET MICROBURSTS ARE POSSIBLE. THEREFORE THE
STORM PREDICTION CENTER HAS OUTLINED MUCH OF THE OUTLOOK AREA IN A
SLIGHT RISK FOR SEVERE STORMS THROUGH TONIGHT, WITH THE HIGHER
PROBABILITIES FOR HAIL AND HIGH WINDS ACROSS SOUTH CENTRAL KENTUCKY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE FRONTAL BOUNDARY IS EXPECTED TO REMAIN IN THE VICINITY OF THE
OUTLOOK AREA INTO THE UPCOMING WEEKEND. THIS FRONT, ALONG WITH A
PERSISTENT MOIST AND UNSTABLE AIRMASS, WILL PROVIDE A CONTINUED
FOCUS FOR SCATTERED THUNDERSTORMS. ONCE AGAIN, DUE TO THE HIGH
MOISTURE CONTENT AND THE POTENTIAL FOR SLOW MOVING OR TRAINING
STORMS, HEAVY RAINFALL IS A GOOD POSSIBILITY RESULTING IN LOCALIZED
FLOODING. TOTAL PRECIPITATION AMOUNTS THROUGH SUNDAY MORNING MAY BE
IN THE NEIGHBORHOOD OF 3 TO 5 INCHES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND LAW ENFORCEMENT ARE ENCOURAGED TO RELAY REPORTS OF
FLOODING OR SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN
LOUISVILLE.

STAY TUNED TO NOAA WEATHER RADIO, LOCAL MEDIA, OR WEATHER.GOV ON THE
INTERNET FOR FURTHER UPDATES.

SMALLCOMB

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 4:38 PM CDTSevere Thunderstorm WarningLMKBarren, Metcalfe37 min
Jun 11, 4:39 PM CDTSevere Thunderstorm WarningLMKMonroe21 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.